Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Residually small varieties with modular congruence lattices

Authors: Ralph Freese and Ralph McKenzie
Journal: Trans. Amer. Math. Soc. 264 (1981), 419-430
MSC: Primary 08B10; Secondary 06B10
MathSciNet review: 603772
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We focus on varieties $ \mathcal{V}$ of universal algebras whose congruence lattices are all modular. No further conditions are assumed. We prove that if the variety $ \mathcal{V}$ is residually small, then the following law holds identically for congruences over algebras in $ \mathcal{V}:\beta \cdot [\delta ,\delta ] \leqslant [\beta ,\delta ]$. (The symbols in this formula refer to lattice operations and the commutator operation defined over any modular variety, by Hagemann and Herrmann.) We prove that a finitely generated modular variety $ \mathcal{V}$ is residually small if and only if it satisfies this commutator identity, and in that case $ \mathcal{V}$ is actually residually $ < n$ for some finite integer $ n$. It is further proved that in a modular variety generated by a finite algebra $ A$ the chief factors of any finite algebra are bounded in cardinality by the size of $ A$, and every simple algebra in the variety has a cardinality at most that of $ A$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 08B10, 06B10

Retrieve articles in all journals with MSC: 08B10, 06B10

Additional Information

PII: S 0002-9947(1981)0603772-9
Keywords: Residually small variety, subdirect product, modular congruence lattice, commutator of congruences, chief factors of universal algebras, groups with abelian Sylow subgroups
Article copyright: © Copyright 1981 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia